Drug-induced liver injury in children: Atomoxetine and nonstimulants for ADHD
Background: Drug-induced liver injury (DILI) in children is most commonly linked to the use of acetaminophen products, isotretinoin, antibiotics, and anticonvulsants. Symptoms in children are similar to those of adults with DILI, and discontinuation of the offending agent often resolves the injury. Atomoxetine, a nonstimulant approved for the treatment of attention-deficit/hyperactivity disorder (ADHD), has a warning for DILI due to case reports that emerged after its FDA approval. Atomoxetine is considered a second-line medication for ADHD if stimulants are intolerable due to the possible risk of abuse or to side effects such as insomnia or loss of appetite. If atomoxetine cannot be used due to warnings of hepatic impairment, 2 extended-release alpha2-adrenergic agonists, guanfacine and clonidine, are also approved for ADHD and do not carry abuse or hepatic warnings. Medications that have been studied and found to reduce ADHD symptoms include bupropion, amantadine, and venlafaxine. Additional studies for medications that can be used in the treatment of ADHD would be helpful as alternatives to medications with abuse potential.
Potnis, Daksha and Wackernah, Robin C., "Drug-induced liver injury in children: Atomoxetine and nonstimulants for ADHD" (2015). Regis University Faculty Publications. 584.